Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 25, 2018, 6:49 PM EDT for Midland County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2018, 6:49 PM EDT (22:49 UTC)
- Expired
- Sep 25, 2018, 7:31 PM EDT
- In force
- 42 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Midland County, MI
The radar
The Grand Rapids radar (KGRR), 124 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
719
WUUS53 KDTX 252249
SVRDTX
MIC111-252345-
/O.NEW.KDTX.SV.W.0048.180925T2249Z-180925T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
649 PM EDT TUE SEP 25 2018
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Midland County in southeastern Michigan...
* Until 745 PM EDT.
* At 648 PM EDT, a severe thunderstorm was located near Pleasant
Valley, or 11 miles northeast of Alma, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Midland around 725 PM EDT.
Other locations impacted by this severe thunderstorm include Laporte,
Averill, Gordonville, Bombay, Porter Township, Poseyville, Hope and
North Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 8461 4381 8439 4381 8437 4383 8436
4383 8417 4348 8417 4348 8437 4347 8437
4346 8439 4347 8461
TIME...MOT...LOC 2248Z 245DEG 27KT 4351 8452
HAIL...0.75IN
WIND...60MPH
$$
SC2 follow-up statements
613
WWUS53 KDTX 252304
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
704 PM EDT TUE SEP 25 2018
MIC111-252345-
/O.CON.KDTX.SV.W.0048.000000T0000Z-180925T2345Z/
Midland MI-
704 PM EDT TUE SEP 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR MIDLAND COUNTY...
At 703 PM EDT, a severe thunderstorm was located 7 miles southwest of
Midland, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Midland around 715 PM EDT.
Other locations impacted by this severe thunderstorm include Laporte,
Averill, Gordonville, Bombay, Porter Township, Poseyville, Hope and
North Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4373 8453 4381 8439 4381 8437 4383 8436
4383 8417 4348 8417 4348 8437 4347 8437
4346 8439 4347 8454
TIME...MOT...LOC 2303Z 239DEG 48KT 4357 8435
HAIL...0.75IN
WIND...60MPH
$$
SC977
WWUS53 KDTX 252331 RRA
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
731 PM EDT TUE SEP 25 2018
MIC111-252341-
/O.CAN.KDTX.SV.W.0048.000000T0000Z-180925T2345Z/
Midland MI-
731 PM EDT TUE SEP 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR MIDLAND COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4373 8453 4381 8439 4381 8437 4383 8436
4383 8417 4348 8417 4348 8437 4347 8437
4346 8439 4347 8454
TIME...MOT...LOC 2329Z 245DEG 27KT 4366 8409
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:38 PM EDT, 11 minutes earlier.
Area forecast discussion, Sep 25, 6:38 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 638 PM EDT Tue Sep 25 2018 .AVIATION... A moist and weakly unstable environment lies across Se Mi, preceding a cold front now over the western Great Lakes. Multiple convergence areas ahead of the front will pose the risk for thunderstorms prior to frontal passage, which will not occur until 05-09z tonight. Ample low level moisture will also support continued intervals of MVFR (perhaps some IFR) cigs and showers. The passage of the front will end the risk of additional thunderstorms late tonight. Post frontal cold air advection will boost westerly wind gusts (20 knots or greater at times). A gradual lifting of the post frontal inversion due to cold air advection will also result in a slow but steady lifting of the strato cu during the course of Wed morning, like VFR by early afternoon. For DTW...An expansion of a mid cloud deck and embedded showers have worked into metro Detroit, which may be enough to hold off the threat for thunderstorms an hour or two after TAF issuance. The cold front will advance across metro between 09Z and 10Z, veering the winds to the west. There will at least be a chance of thunderstorms at anytime prior to fropa. .DTW THRESHOLD PROBABILITIES... * High for ceiling aob 5000 ft tonight and Wednesday morning. Moderate Wednesday afternoon. * Moderate confidence that thunderstorms will occur through the night but low confidence on timing/coverage. * Low confidence that westerly winds will exceed crosswind thresholds Wednesday morning. && .PREV DISCUSSION... Issued at 403 PM EDT Tue Sep 25 2018 DISCUSSION... Severe weather potential for late afternoon through tonight remains the primary focus for the afternoon forecast package. The overall scenario continues to be strongly conditional on adequate recovery of instability which remains possible but with low confidence. The bottom line is that hourly monitoring of instability trends will be required to continually assess severe weather potential or the lack thereof. That being said, instability is about the only element missing as large scale support and a strong wind field otherwise are more than adequate to support and/or sustain organized convection. Showers and ordinary thunderstorms that moved in from Indiana and NW Ohio continue to fade during mid afternoon while cloud debris further inhibits daytime heating over SE Michigan. This sets up target areas for new development over SW Lower Michigan moving eastward from the lee of Lake Michigan, and over Illinois and western Indiana moving toward the Ohio border region of SE Michigan later in the evening. Expect this would be more discrete convection occuring ahead of the surviving portion of the Iowa MCS that would approach SE Michigan shortly after midnight if adequate downstream instability can be maintained. Mid afternoon hourly mesoanalysis indicates MLCAPE rising slowly from values mostly less than 1000 J/kg across the mid Mississippi Valley into Lower Michigan. This is expected to reach the 1000-1500 J/kg range during the 21-00Z time period as a corridor of steeper mid level lapse rates moves into Lower Michigan from the Midwest. RAP projections indicate 700-500 mb lapse rates in the 7.0-7.5 C/km range along the leading edge of height falls ahead of the advancing upper level trough. The associated cooling aloft could be enough to maintain MLCAPE near 1500 J/kg well into the night along and shortly ahead of the cold front and should be considered the target range to hold for severe potential. It also suggests an advective component of instability into SE Michigan is possible which would be required for new storm development and to maintain storms moving into our area from the west. Other than concerns for instability trends, discrete convection that is able to develop ahead of the Midwest MCS will be within a strong wind profile having both some low level curvature and some mid level length. RAP and NAM sounding projections advertise 0-3 km SRH exceeding 150 m2/s2 and 0-6 km bulk shear exceeding 40 knots, 0-1 km helicity also exceeds 100 m2/s2 with 0-3 km CAPE exceeding 150 J/kg with cloud base on the low side of 3000 ft. These are all thresholds for supercell characteristics and for tornadogenesis, even in low topped convection. This again is strongly conditional on development of adequate instability, which is in doubt, but combined with the other elements of the storm environment remains worthy of the slight risk outlook. Tornado and small hail potential would be secondary to damaging wind if the upstream MCS can hold together. The cold front with this system exits quickly around sunrise Wednesday followed by dry and cooler mid week conditions leading into the extended period characterized by periodic shortwaves ushering in transient shots of cooler temps and attendant opportunities for showers. This will occur within a slowly retrograding background state most evident by the motion of the 591dm high centered near Florida this Friday potentially migrating toward western Texas after Day 7, a scenario that would offer a better opportunity for sustained longwave troughing locally. In the meantime, a steady stream of Pacific energy will keep heights at bay over the Great Lakes as this evolution unfolds. Chance of rain accompanying Friday's fropa will be followed by highs at least 10 degrees below normal for the weekend. A brief warmup will then be tempered by another chance for rain under similar circumstances early next week. MARINE... A cold front will track through the region tonight which will prompt a notable change in conditions over the lakes. Currently, southerly winds are ushering in a warm and moist airmass which will result in scattered showers and thunderstorms into the overnight. Winds will quickly flip around to the northwest late tonight while strengthening as colder air filters in behind the front. The strongest winds remain across the northern Lake Huron basin where gusts will reach around 30 knots Wednesday morning into the afternoon hours. Though a few gusts to gale force are possible, it's appears to be over a very short window so we will continue to hold off on any gale headlines. These elevated northerly winds will build wave heights along a portion of the Lake Huron shoreline prompting a small craft advisory. Northwest winds diminish late Wednesday and Wednesday night as high pressure builds into the region. Winds become southwesterly and strengthen again Thursday in advance of the next cold front. HYDROLOGY... Potential exists for scattered showers and thunderstorms this evening into tonight ahead of a cold front that will sweep through the region early Wednesday morning. Rainfall totals will average around one third of an inch, although any thunderstorm activity could bring very localized higher amounts. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Small Craft Advisory from 6 AM to 4 PM EDT Wednesday for LHZ421-441. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....SC DISCUSSION...BT/JVC MARINE.......DRK HYDROLOGY....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Sep 25, 4:23 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 423 PM EDT Tue Sep 25 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-260815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 423 PM EDT Tue Sep 25 2018 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight There is a chance of thunderstorms tonight over all of southeast Michigan with a slight risk for severe storms. Damaging wind gusts to 60 mph would be the main hazard, but isolated tornadoes can't be ruled out, especially toward the southern Michigan border. Small hail is also possible as storms move west to east at 40 MPH. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately... Spotter activation may be needed tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 423 PM EDT Tue Sep 25 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a chance of thunderstorms tonight over all marine areas south of Presque Isle. There is a slight risk for severe storms. Wind gusts to 50 knots would be the main hazard, but isolated tornadoes can't be ruled out, especially toward the southern Michigan border. Small hail is also possible as storms move west to east at 35 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for land areas. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
In the hours before
Special weather statement, Sep 25, 6:45 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
645 PM EDT TUE SEP 25 2018
MIZ047-048-053-060-252345-
Bay-Shiawassee-Saginaw-Midland-
645 PM EDT TUE SEP 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY...SAGINAW...
NORTHERN SHIAWASSEE AND MIDLAND COUNTIES...
At 645 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Coleman to near St. Johns. Movement
was northeast at 45 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Coleman and Sanford around 650 PM EDT.
Edenville around 655 PM EDT.
Henderson around 710 PM EDT.
Bentley, Oakley and Marion Springs around 715 PM EDT.
Chesaning around 720 PM EDT.
St. Charles around 725 PM EDT.
Bridgeport around 740 PM EDT.
Saginaw and Zilwaukee around 745 PM EDT.
Other locations impacted by these storms include Carrollton,
Garfield, Fenmore, Crump, Buena Vista Township, Bombay, Hemlock,
Porter Township, Bennington and Shields.
LAT...LON 4376 8459 4382 8451 4383 8417 4400 8417
4400 8405 4391 8404 4391 8396 4377 8393
4375 8396 4366 8391 4328 8382 4322 8387
4322 8393 4316 8393 4304 8404 4288 8414
4285 8436 4347 8437 4347 8460
TIME...MOT...LOC 2245Z 226DEG 41KT 4374 8453 4293 8456
SCThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:58 PM EDT | Small Craft Advisory | DTX | 24 hr | |
| Sep 25, 6:45 PM EDT | Special Weather Statement | DTX | Bay, Midland, Saginaw, Shiawassee | 60 min |
| Sep 25, 7:15 PM EDT | Tornado Warning | DTX | Midland | 16 min |
| Sep 25, 7:41 PM EDT | Special Marine Warning | DTX | 94 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.